MAUDE Adverse Event Report: SYNTHES ELMIRA 4.5MM LCP® CONDYLAR PLATE 6 HOLES/170MM-RIGHT; PLATE, FIXATION, BONE

SYNTHES ELMIRA 4.5MM LCP® CONDYLAR PLATE 6 HOLES/170MM-RIGHT; PLATE, FIXATION, BONE
Catalog Number 222.656
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Failure of Implant (1924)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Date of device breakage is not known.Additional product codes: hty, jdw, hwc.Date of implant reported only as (b)(6) 2016.Concomitant device therapy date reported only as (b)(6) 2016.(b)(6).A review of the device history records has been requested.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes (b)(4) reports an event in (b)(6) as follows: it is reported patient underwent an open reduction internal fixation (orif) procedure for a distal femur fracture in (b)(6) 2016.On unknown date it was revealed the plate was broken.Patient was returned to surgery on (b)(6) 2017 where surgeon removed the broken 4.5mm locking compression plate (lcp) condylar plate and screws, reduced the fracture, and revised the patient to a longer plate.Surgery was completed with a delay of approximately 5 minutes.Concomitant devices reported: screws (part number unknown, lot number unknown, quantity unknown).This report is for one (1) 4.5mm lcp condylar plate.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Device history records review was conducted.Part mfg date: 08sep2016.Part exp.Date: n/a (for s part numbers) manufacturing location: (b)(4).Dhr record review: a review of the device history record revealed no complaint related anomalies.The device history record shows this lot of 4.5mm condylar plates was processed through the normal manufacturing and inspection operations with no non-conformance noted.This lot met all dimensional and visual criteria at the time of manufacture with no issues documented during the manufacture that would contribute to this complaint condition.Raw material used for this lot met all dimensional and visual criteria at the time of manufacture with no issues documented during the manufacture that would contribute to this complaint condition.A manufacturing investigation action was conducted/performed.(b)(6) reported that in (b)(6) 2016 an open reduction internal fixation had been performed, but on (b)(6) 2017 a revision surgery was performed for a broken 4.5mm lcp condylar plate.The broken plate and screws were removed and the fracture was reduced and fixed with a longer plate.A five minute surgical delay was reported and no reported patient harm.Concomitant devices reported: screws (part number unknown, lot number unknown, quantity 7) the patient reported with pain on an unknown date.X-rays were done and it was discovered that the plate had broken.One cannulated screw head was also broken prior to the revision surgery.All fragments were removed at time of revision.The original fracture was proximal to a knee implant.The knee implant was not a depuy implant and there were no other synthes devices implanted around the fracture.Customer quality (cq) engineering investigation: one broken plate was received in 2 pieces and the distal portion of a broken screw was received at cq.Whether this complaint can be replicated at customer quality (cq) is not applicable for this complaint condition as the 2 returned complaint devices broke postoperatively.The following were returned as concomitant devices without an alleged complaint condition.Part #: unk screw -locking, lot #: unk, quantity: 1; part #: unk screw - cortex, lot #: unk, quantity: 1; part #: unk screw - locking cannulated, lot #: unk, quantity: 5.Upon visual inspection there is no evidence that these devices contributed to the complaint condition, and therefore no additional investigation will be performed on these devices.A visual inspection under 5x magnification, dimensional inspection of feature(s) related to this complaint, device history record (dhr) review, complaint history review, drawing review, and risk assessment review were performed for the 2 complaint devices as part of this investigation.The report indicates that: no product design issues or discrepancies were observed.Device used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Update 05-0517: the patient reported with pain on an unknown date.X-rays were done and it was discovered that the plate had broken.One cannulated screw head was also broken prior to the revision surgery.All fragments were removed at time of revision.The original fracture was proximal to a knee implant.The knee implant was not a depuy implant and there were no other synthes devices implanted around the fracture.There are 2 device in this complaint this report is 1 of 2 for (b)(4).

Brand Name
4.5MM LCP® CONDYLAR PLATE 6 HOLES/170MM-RIGHT
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SYNTHES ELMIRA
35 airport road
horseheads NY 14845
MDR Report Key6531927
Report Number3003506883-2017-10067
Device Sequence Number1374169
Product Code HRS
UDI-Device Identifier10886982157287
UDI-Public(01)10886982157287(10)H179656
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K000066
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/05/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number222.656
Device Lot NumberH179656
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/27/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/05/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/28/2017
Supplement Report FDA Received Date05/18/2017
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SCREW (PART AND LOT UNKNOWN, QTY UNKNOWN)
Outcome Attributed to Adverse Event Required Intervention;